Galois orbits and equidistribution of special subvarieties: towards the André-Oort conjecture

Abstract

In this paper we develop a strategy and some technical tools for proving the André-Oort conjecture. We give lower bounds for the degrees of Galois orbits of geometric components of special subvarieties of Shimura varieties, assuming the Generalised Riemann Hypothesis. We proceed to show that sequences of special subvarieties whose Galois orbits have bounded degrees are equidistributed in a suitable sense.

  • [EdYa] Go to document B. Edixhoven and A. Yafaev, "Subvarieties of Shimura varieties," Ann. of Math., vol. 157, iss. 2, pp. 621-645, 2003.
    @article{EdYa,
      author = {Edixhoven, Bas and Yafaev, Andrei},
      journal = {Ann. of Math.},
      number = {2},
      pages = {621--645},
      title = {Subvarieties of {S}himura varieties},
      volume = {157},
      year = {2003},
      doi = {10.4007/annals.2003.157.621},
      issn = {0003-486X},
      }
  • [Ya] Go to document A. Yafaev, "A conjecture of Yves André’s," Duke Math. J., vol. 132, iss. 3, pp. 393-407, 2006.
    @article{Ya,
      author = {Yafaev, Andrei},
      journal = {Duke Math. J.},
      number = {3},
      pages = {393--407},
      title = {A conjecture of {Y}ves {A}ndré's},
      volume = {132},
      year = {2006},
      doi = {10.1215/S0012-7094-06-13231-3},
      issn = {0012-7094},
      }
  • [CU1] Go to document L. Clozel and E. Ullmo, "Équidistribution de sous-variétés spéciales," Ann. of Math., vol. 161, iss. 3, pp. 1571-1588, 2005.
    @article{CU1,
      author = {Clozel, Laurent and Ullmo, Emmanuel},
      journal = {Ann. of Math.},
      number = {3},
      pages = {1571--1588},
      title = {\'{E}quidistribution de sous-variétés spéciales},
      volume = {161},
      year = {2005},
      doi = {10.4007/annals.2005.161.1571},
      issn = {0003-486X},
      }
  • [KY] Go to document B. Klingler and A. Yafaev, "The André-Oort conjecture," Ann. of Math., vol. 180, iss. 3, pp. 867-925, 2014.
    @article{KY,
      author = {Klingler, Bruno and Yafaev, Andrei},
      journal = {Ann. of Math.},
      number = {3},
      pages = {867--925},
      title = {The {A}ndr{é}-{O}ort conjecture},
      volume = {180},
      year = {2014},
      doi = {10.4007/annals.2014.180.3.2},
      }
  • [Ul2] Go to document E. Ullmo, "Equidistribution de sous-variétés spéciales. II," J. Reine Angew. Math., vol. 606, pp. 193-216, 2007.
    @article{Ul2,
      author = {Ullmo, Emmanuel},
      journal = {J. Reine Angew. Math.},
      pages = {193--216},
      title = {Equidistribution de sous-variétés spéciales. {II}},
      volume = {606},
      year = {2007},
      doi = {10.1515/CRELLE.2007.041},
      issn = {0075-4102},
      }
  • [GM-B] P. Gille and L. Moret-Bailly, "Actions algébriques de groupes arithmétiques," in Torsors, Étale Homotopy and Applications to Rational Points, Cambridge Univ. Press, Cambridge, 2013, vol. 405, pp. 231-249.
    @incollection{GM-B,
      author = {Gille, Philippe and Moret-Bailly, Laurent},
      booktitle = {Torsors, Étale Homotopy and Applications to Rational Points},
      pages = {231--249},
      publisher = {Cambridge Univ. Press, Cambridge},
      series = {London Math. Soc. Lecture Note Ser.},
      title = {Actions algébriques de groupes arithmétiques},
      volume = {405},
      year = {2013},
      }
  • [UYMod] E. Ullmo and A. Yafaev, "The André-Oort conjecture for products of modular curves," in Arithmetic Geometry, Providence, RI: Amer. Math. Soc., 2009, vol. 8, pp. 431-439.
    @incollection{UYMod, address = {Providence, RI},
      author = {Ullmo, Emmanuel and Yafaev, Andrei},
      booktitle = {Arithmetic Geometry},
      pages = {431--439},
      publisher = {Amer. Math. Soc.},
      series = {Clay Math. Proc.},
      title = {The {A}ndré-{O}ort conjecture for products of modular curves},
      volume = {8},
      year = {2009},
      }
  • [De2] P. Deligne, "Variétés de Shimura: interprétation modulaire, et techniques de construction de modèles canoniques," in Automorphic Forms, Representations and $L$-Functions, Amer. Math. Soc., Providence, R.I., 1979, vol. 33, pp. 247-289.
    @incollection{De2,
      author = {Deligne, Pierre},
      booktitle = {Automorphic Forms, Representations and {$L$}-Functions},
      pages = {247--289},
      publisher = {Amer. Math. Soc., Providence, R.I.},
      series = {Proc. Sympos. Pure Math.},
      title = {Variétés de {S}himura: interprétation modulaire, et techniques de construction de modèles canoniques},
      volume = {33},
      year = {1979},
      }
  • [MoMo] Go to document B. Moonen, "Models of Shimura varieties in mixed characteristics," in Galois Representations in Arithmetic Algebraic Geometry, Cambridge: Cambridge Univ. Press, 1998, vol. 254, pp. 267-350.
    @incollection{MoMo, address = {Cambridge},
      author = {Moonen, Ben},
      booktitle = {Galois Representations in Arithmetic Algebraic Geometry},
      pages = {267--350},
      publisher = {Cambridge Univ. Press},
      series = {London Math. Soc. Lecture Note Ser.},
      title = {Models of {S}himura varieties in mixed characteristics},
      volume = {254},
      year = {1998},
      doi = {10.1017/CBO9780511662010.008},
      }
  • [De1] Go to document P. Deligne, "Travaux de Shimura," in Séminaire Bourbaki, 23ème année (1970/71), Exp. No. 389, New York: Springer-Verlag, 1971, vol. 244, pp. 123-165.
    @incollection{De1, address = {New York},
      author = {Deligne, Pierre},
      booktitle = {Séminaire {B}ourbaki, 23ème année (1970/71), {E}xp. {N}o. 389},
      pages = {123--165},
      publisher = {Springer-Verlag},
      series = {Lecture Notes in Math.},
      title = {Travaux de {S}himura},
      volume = {244},
      year = {1971},
      doi = {10.1007/BFb0058700},
      }
  • [MilneSV] J. S. Milne, "Introduction to Shimura varieties," in Harmonic Analysis, the Trace Formula, and Shimura Varieties, Providence, RI: Amer. Math. Soc., 2005, vol. 4, pp. 265-378.
    @incollection{MilneSV, address = {Providence, RI},
      author = {Milne, J. S.},
      booktitle = {Harmonic Analysis, the Trace Formula, and {S}himura Varieties},
      pages = {265--378},
      publisher = {Amer. Math. Soc.},
      series = {Clay Math. Proc.},
      title = {Introduction to {S}himura varieties},
      volume = {4},
      year = {2005},
      }
  • [Bo] A. Borel, Introduction aux Groupes Arithmétiques, Hermann, Paris, 1969, vol. 1341.
    @book{Bo,
      author = {Borel, Armand},
      pages = {125},
      publisher = {Hermann, Paris},
      series = {Publ. Inst. Math. Univ. Strasbourg, XV. Actualités Scientifiques et Industrielles},
      title = {Introduction aux Groupes Arithmétiques},
      volume = {1341},
      year = {1969},
      }
  • [Pi] R. Pink, Arithmetical compactification of mixed Shimura varieties, Bonn: Universität Bonn, Mathematisches Institut, 1990, vol. 209.
    @book{Pi, address = {Bonn},
      author = {Pink, Richard},
      note = {dissertation, Rheinische Friedrich-Wilhelms-Universit{ä}t Bonn, Bonn, 1989},
      pages = {xviii+340},
      publisher = {Universität Bonn, Mathematisches Institut},
      series = {Bonner Math. Schriften},
      title = {Arithmetical compactification of mixed {S}himura varieties},
      volume = {209},
      year = {1990},
      }
  • [Fri] Go to document S. Friedland, "The maximal orders of finite subgroups in ${ GL}_n({\bf Q})$," Proc. Amer. Math. Soc., vol. 125, iss. 12, pp. 3519-3526, 1997.
    @article{Fri,
      author = {Friedland, Shmuel},
      journal = {Proc. Amer. Math. Soc.},
      number = {12},
      pages = {3519--3526},
      title = {The maximal orders of finite subgroups in {${\rm GL}\sb n({\bf Q})$}},
      volume = {125},
      year = {1997},
      doi = {10.1090/S0002-9939-97-04283-4},
      issn = {0002-9939},
      }
  • [Vo] V. E. Voskresenskiui, Algebraic Groups and their Birational Invariants, Providence, RI: Amer. Math. Soc., 1998, vol. 179.
    @book{Vo, address = {Providence, RI},
      author = {Voskresenski{\u\i},
      V. E.},
      pages = {xiv+218},
      publisher = {Amer. Math. Soc.},
      series = {Transl. Math. Monogr.},
      title = {Algebraic Groups and their Birational Invariants},
      volume = {179},
      year = {1998},
      isbn = {0-8218-0905-9},
      }
  • [Fu] Go to document W. Fulton, Intersection Theory, Second ed., New York: Springer-Verlag, 1998, vol. 2.
    @book{Fu, address = {New York},
      author = {Fulton, William},
      edition = {Second},
      pages = {xiv+470},
      publisher = {Springer-Verlag},
      series = {Ergeb. Math. Grenzgeb.},
      title = {Intersection Theory},
      volume = {2},
      year = {1998},
      doi = {10.1007/978-1-4612-1700-8},
      isbn = {3-540-62046-X; 0-387-98549-2},
      }
  • [Lo] R. L. Long, Algebraic Number Theory, New York: Marcel Dekker, 1977, vol. 41.
    @book{Lo, address = {New York},
      author = {Long, Robert L.},
      note = {Monogr. Text. Pure and Appl. Math.},
      pages = {ix+192},
      publisher = {Marcel Dekker},
      title = {Algebraic Number Theory},
      volume = {41},
      year = {1977},
      isbn = {0-8247-6540-0},
      }
  • [Ti] J. Tits, "Reductive groups over local fields," in Automorphic Forms, Representations and $L$-Functions, Providence, R.I.: Amer. Math. Soc., 1979, vol. 33, pp. 29-69.
    @incollection{Ti, address = {Providence, R.I.},
      author = {Tits, J.},
      booktitle = {Automorphic Forms, Representations and {$L$}-Functions},
      pages = {29--69},
      publisher = {Amer. Math. Soc.},
      series = {Proc. Sympos. Pure Math.},
      title = {Reductive groups over local fields},
      volume = {33},
      year = {1979},
      }
  • [PlaRa] V. Platonov and A. Rapinchuk, Algebraic Groups and Number Theory, Boston: Academic Press, 1994, vol. 139.
    @book{PlaRa, address = {Boston},
      author = {Platonov, Vladimir and Rapinchuk, Andrei},
      note = {translated from the 1991 Russian original by Rachel Rowen},
      pages = {xii+614},
      publisher = {Academic Press},
      series = {Pure Appl. Math.},
      title = {Algebraic Groups and Number Theory},
      volume = {139},
      year = {1994},
      isbn = {0-12-558180-7},
      }
  • [Dem1] M. Artin, J. E. Bertin, M. Demazure, P. Gabriel, A. Grothendieck, M. Raynaud, and J. -P. Serre, Schémas en Groupes. Fasc. 3: Exposés 8 à 11, Institut des Hautes Études Scientifiques, Paris, 1964, vol. 1963/64.
    @book{Dem1,
      author = {Artin, M. and Bertin, J. E. and Demazure, M. and Gabriel, P. and Grothendieck, A. and Raynaud, M. and Serre, J.-P.},
      pages = {ii+178 pp. (not consecutively paged)},
      publisher = {Institut des Hautes Études Scientifiques, Paris},
      series = {Séminaire de Géométrie Algébrique de l'Institut des Hautes Études Scientifiques},
      title = {Schémas en Groupes. {F}asc. 3: {E}xposés 8 à 11},
      volume = {1963/64},
      year = {1964},
      }
  • [Dem1b] M. Artin, J. E. Bertin, M. Demazure, P. Gabriel, A. Grothendieck, M. Raynaud, and J. -P. Serre, Schémas en groupes. Fasc. 4: Exposés 12 à 14, Institut des Hautes Études Scientifiques, Paris, 1964, vol. 1963/64.
    @book{Dem1b,
      author = {Artin, M. and Bertin, J. E. and Demazure, M. and Gabriel, P. and Grothendieck, A. and Raynaud, M. and Serre, J.-P.},
      pages = {ii+171 pp. (not consecutively paged)},
      publisher = {Institut des Hautes Études Scientifiques, Paris},
      series = {Séminaire de Géométrie Algébrique de l'Institut des Hautes Études Scientifiques},
      title = {Schémas en groupes. {F}asc. 4: {E}xposés 12 à 14},
      volume = {1963/64},
      year = {1964},
      }

Authors

Emmanuel Ullmo

Université de Paris-Sud, Orsay Cedex, France

Andrei Yafaev

University College London, London, UK